Alert archive / Michigan / Wind Advisories in 2025

Wind Advisory 5, NWS Gaylord, MI

March 19, 202510 counties in Michigan

NWS Gaylord, MI issued this wind advisory at Mar 19, 2025, 3:14 PM EDT for 10 counties in Michigan. It took effect at Mar 20, 2025, 12:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2025, 3:14 PM EDT (19:14 UTC)
In effect from
Mar 20, 2025, 12:00 AM EDT
Expired
Mar 20, 2025, 9:52 AM EDT
In force
10 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Benzie County, MI, Charlevoix County, MI, Emmet County, MI, Grand Traverse County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 64 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2025-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2025-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS73 KAPX 191914
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
314 PM EDT Wed Mar 19 2025

MIZ016-020-021-025>027-031>033-098-099-200315-
/O.NEW.KAPX.WI.Y.0005.250320T0400Z-250320T1600Z/
Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Kalkaska-Manistee-
Wexford-Missaukee-Beaver Island and surrounding islands-
Charlevoix-
314 PM EDT Wed Mar 19 2025

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT 
THURSDAY...

* WHAT...North winds 15 to 25 mph with gusts up to 50 mph expected.

* WHERE...A portion of Northern Lower Michigan.

* WHEN...From midnight tonight to noon EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially when 
combined with snowfall reducing visibility. Use extra caution.

&&

$$

Cornish
3 follow-up statements
626 
WWUS73 KAPX 200155
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
955 PM EDT Wed Mar 19 2025

MIZ016-020-021-025>027-031>033-098-099-201000-
/O.CON.KAPX.WI.Y.0005.250320T0400Z-250320T1600Z/
Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Kalkaska-Manistee-
Wexford-Missaukee-Beaver Island and surrounding islands-
Charlevoix-
955 PM EDT Wed Mar 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT THURSDAY...

* WHAT...North winds 15 to 25 mph with gusts up to 50 mph expected.

* WHERE...A portion of Northern Lower Michigan.

* WHEN...Until noon EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JZ
112 
WWUS73 KAPX 200657
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
257 AM EDT Thu Mar 20 2025

MIZ016-020-021-025>027-031>033-098-099-201500-
/O.CON.KAPX.WI.Y.0005.000000T0000Z-250320T1600Z/
Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Kalkaska-Manistee-
Wexford-Missaukee-Beaver Island and surrounding islands-
Charlevoix-
257 AM EDT Thu Mar 20 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...A portion of Northern Lower Michigan.

* WHEN...Until noon EDT today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially when 
combined with snowfall reducing visibility. Use extra caution.

&&

$$

MLR
627 
WWUS73 KAPX 201352
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
952 AM EDT Thu Mar 20 2025

MIZ016-020-021-025>027-031>033-098-099-201500-
/O.CAN.KAPX.WI.Y.0005.000000T0000Z-250320T1600Z/
Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Kalkaska-Manistee-
Wexford-Missaukee-Beaver Island and surrounding islands-
Charlevoix-
952 AM EDT Thu Mar 20 2025

...WIND ADVISORY IS CANCELLED...

$$

MSB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this wind advisory went out at Mar 19, 12:59 PM EDT, 2 hours 15 minutes earlier. Its key messages:

  • Rain develops today...transitioning to snow and becoming windy tonight. Locally high amounts expected for western Chippewa and western Mackinac counties with areas of blowing snow for much of northern Michigan.
  • Snow and windy conditions gradually subside through Thursday afternoon.
  • Milder and dry Friday
  • Another parade of disturbances for the weekend, with a cooler pattern building toward the end of the forecast period.
Area forecast discussion, Mar 19, 12:59 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1259 PM EDT Wed Mar 19 2025

.KEY MESSAGES...

- Rain develops today...transitioning to snow and becoming windy
  tonight. Locally high amounts expected for western Chippewa
  and western Mackinac counties with areas of blowing snow for
  much of northern Michigan.

- Snow and windy conditions gradually subside through Thursday afternoon.

- Milder and dry Friday

- Another parade of disturbances for the weekend, with a cooler
  pattern building toward the end of the forecast period.

&&

.UPDATE...
Issued at 1131 AM EDT Wed Mar 19 2025

As was well discussed by the previous forecaster, the stair-step
continues with the morning update as confidence has increased in
impactful snowfall and strong winds across parts of northern
Michigan. Existing Winter Weather Advisories have been upgraded to
Winter Storm Warnings as amounts between 6-9 inches, wind gusts to
45mph, and areas of blowing/drifting snow significantly reducing
visibility is anticipated across this area. The remainder of the
eastern U.P. and many counties of northwest lower have been included
in a Winter Weather Advisory. Highest confidence for accumulations
between 4-6 inches will be in Leelanau and Emmet counties where rain
looks to transition to snow the fastest this evening. While amounts
of 1-3 inches are on the low end for advisories across other
included counties, expectation is that strong wind gusts between 35-
50 mph Thursday morning will create significantly reduced
visibility, especially across exposed areas, and result in hazardous
travel conditions for the morning commute. While northeast lower
counties aren't included at this time, travel may still be impacted
with aforementioned strong wind gusts, despite low snowfall
amounts.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 252 AM EDT Wed Mar 19 2025

     Rain developing today...changing to snow and becoming windy
tonight...

Deep low pressure continues to develop to the lee of the Rockies
over the Central Plains early this morning. Associated stationary
front extends from the low center now over Central Kansas thru
Southern Iowa and Northern Illinois and into Southern Lower Michigan
and the Eastern Great Lakes. Low level moisture remains rather scant
attm...with mainly mid level moisture riding up and over the
stationary front to produce bkn/ovc mid clouds across the Western
Great Lakes. No precip has occurred during the night across our
CWA...with no precip reaching the ground across the Western Great
Lakes right now.

Wx will become quite active over the next 24 hours as the
aformentioned low rides NE out of the Central Plains today and this
evening...reaching Southern Lower Michigan by late tonight. Low
level moisture and lift ahead of this system will finally increase
enough for precip to develop by around midday today...focusing
initially across the NW half of our CWA and then gradually spread
into the rest of our CWA this afternoon thru tonight. Precip type
will be the primary issue given the rather tight thermal gradient
that sets up along the northern periphery of this system. Temp
profiles and forecast surface temps suggest most of our CWA will
remain all rain thru this afternoon...with the exception of a mix of
rain and snow across Western Chippewa and Western Mackinac counties.
Colder air will slowly sink SE thru the rest of our CWA throughout
tonight...resulting in snow...sleet and possibly some light freezing
rain mixing with the rain from NW to SE...before eventually
switching over to all snow as low levels become sufficiently cold.
Also...as the cold air arrives...winds will strengthen throughout
the night...especially overnight. North winds will gust to 40 mph...
with the highest wind speeds expected in our western CWA very late
tonight into Thursday.

Given the uncertainty models have displayed with several elements of
this system so far...will lean toward stair-stepping into this event
regarding headline issuance. Will hoist a Winter Wx Advisory for
Western Chippewa and Western Mackinac counties from 21Z this
afternoon to 15Z Thursday with the expectation of a storm total
snowfall of 4 to 8 inches...along with blowing/drifting snow as
winds strengthen. Will hold off on any additional headlines at this
time to monitor how this system continues to evolve today.

Temp variation across our CWA will be large given the tight temp
gradient setting up along the northern periphery of this system.
High temps today will range from the upper 30s in Eastern Upper
Michigan to the lower 60s near Saginaw Bay. Strong CAA tonight will
drop temps into the 20s for overnight lows.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 252 AM EDT Wed Mar 19 2025

Departing surface low and sharp trough will yield 500mb height rises
Thursday into Friday in conjunction with shortwave ridging preceding
a series of shortwave troughs poised to pass through the region over
the course of the weekend, which will sow the seeds for a longwave
troughing regime to encompass much of the eastern third of the CONUS
at the very end of the forecast period and beyond, putting northern
Michigan in a quicker NW flow regime, featuring quick hitting,
weaker disturbances (clippers) beyond the long term forecast period.

Forecast Summary:

Backside moisture will lead to a continuation of accumulating
snowfall across much of northern Michigan as the backside
deformation axis driven precipitation pivots through the region
through Thursday afternoon. A tightened pressure gradient will lead
to windy conditions carrying through much of Thursday as cold air
advection in the wake of the system carries on... leading to blowing
and drifting snow concerns through the day, especially in open
areas. A brief reprieve from the active weather is anticipated on
Friday as surface high pressure builds into the Tennessee and Ohio
valleys, returning milder conditions (highs in the 40s and 50s) to
the region by Friday. A clipper system then passes through Friday
night, bringing another round of mixed rain and snow to the region.
In the wake of this clipper, below normal temperatures in the 20s
and 30s are expected to kick off the weekend, and with another wave
expected to pass through later Sunday, this system is trending more
in the direction of snow than rain, especially if it is an overnight
passage (temps cool from upper 30s Sunday below freezing overnight)
into Monday. This system is then progged to cut itself off from the
mean flow over New England and Atlantic Canada, bringing about the
aforementioned longwave troughing regime to close out the forecast
period.

Forecast Details:

Thursday Snow / Wind: Definitely a suboptimal morning commute
expected for most Sunday morning as deeper synoptic moisture
overlaps with good lifting dynamics across the region. Considering a
noteworthy southeast shift in guidance with this system, this does
put more of northern lower Michigan into play for accumulations
Thursday morning as the system departs. Latest guidance shows an
additional 0.05-0.20" of QPF across the region. Elevated DGZ will
lead to quite the sloppy snow, with most spots seeing sub 10:1 ratio
snow. As such, expecting the potential for an additional 1-3" of
snow across much of north central and northeast lower, carrying into
eastern Mackinac / Chippewa counties (including Drummond Island).
Backside pressure gradient will lead to strong northerly winds
(gusts potentially approaching 45mph, locally 55mph near the Lake
Michigan and Lake Huron shores) persisting through the morning
hours, bringing about blowing and drifting snow, despite the sludgy
nature of the snow. Snow and winds are expected to subside from west
to east from late morning into the afternoon, with sunshine breaking
out by early-to-mid afternoon.

Weekend Systems: Following a reprieve from the active weather on
Friday (increasing clouds, highs likely in the mid 40s to upper
50s), another quick hitting low pressure system passes through the
region. Marginal thermodynamics suggest another mixed rain and snow
profile, with light snow accumulations favoring the eastern Yoop,
and rain south of the Bridge Friday night into Saturday. Another
lull is anticipated Sunday before another system zips through Sunday
night into Monday. This system has the potential to bring more
impactful snowfall to the region, but details are murky as to the
extent of accumulations at this juncture.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1257 PM EDT Wed Mar 19 2025

While VFR conditions are currently in place across all of northern
Michigan, flight conditions are expected to degrade later this
afternoon and evening as a system works into the Great Lakes. CIGs
will lower from west to east across the area, likely becoming IFR
for most areas by late evening. Rain has moved into eastern upper,
and will eventually transition to snow over the next few hours as
temperatures cool. Accumulating snow will also spread from west to
east later this evening and tonight, moving east of the area
Thursday morning. Winds will increase significantly later this
evening and tonight, becoming north winds between 15-25 kts with
gusts to 30-45 kts through the morning.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 8 PM this evening to 11 AM EDT
     Thursday for MIZ016-020-021-025-026-098-099.
     Winter Weather Advisory from 11 PM this evening to 11 AM EDT
     Thursday for MIZ017-018-022-027-031-032.
     Winter Storm Warning from 5 PM this afternoon to 11 AM EDT
     Thursday for MIZ086-095.
     Winter Weather Advisory from 5 PM this afternoon to 11 AM EDT
     Thursday for MIZ087-088-096.
MARINE...Gale Warning from 2 AM to 5 PM EDT Thursday for LHZ345>349.
     Gale Warning from 8 PM this evening to 2 PM EDT Thursday for
     LMZ323-341-342-344>346.
     Gale Warning from 8 PM this evening to 2 PM EDT Thursday for
     LSZ321-322.

&&

UPDATE...DJC
SHORT TERM...MLR
LONG TERM...HAD
AVIATION...DJC
Hazardous weather outlook, Mar 19, 11:41 AM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1141 AM EDT Wed Mar 19 2025

MIZ016>018-020>036-041-042-086>088-095>099-201545-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1141 AM EDT Wed Mar 19 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Rain will transition to accumulating snow this evening and tonight.
Highest amounts of 6 to 9 inches expected across western Chippewa
and Mackinac counties. Strong wind gusts of 35 to 50 mph will create
areas of blowing snow across much of northern Michigan late tonight.
Please see latest winter weather headlines for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snow, strong wind gusts, and blowing snow will continue
across parts of northern Michigan Thursday morning.
Please see latest winter weather headlines for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight and Thursday
morning.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-201545-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1141 AM EDT Wed Mar 19 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Gales are expected across our nearshore waters this evening and
tonight. Please see the latest Gale Warnings for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gales are expected through the morning across all nearshore
waters. Gales are expected to continue through the afternoon over
Lake Huron nearshore waters. Please see the latest Gale Warnings
for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 2:26 AM EDTWinter Weather AdvisoryAPXChippewa, Mackinac9 hr
Mar 19, 2:59 AM EDTGale WarningAPX36 hr
Mar 19, 11:13 AM EDTWinter Storm WarningAPXChippewa, Mackinac22 hr
Mar 19, 11:13 AM EDTWinter Weather AdvisoryAPXAntrim, Benzie, Charlevoix, Cheboygan, Chippewa, Emmet and 8 more22 hr

Nearby

Wind Advisories in Michigan, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.